Skip to content

Birth control pill may lead to sexual problems for women

The results of a new study on contraception use and sex drive caught my attention yesterday. The research, which looked at 1,086 sexually active German women, found that women taking hormonal contraceptives, such as the pill, were at higher risk of having sexual problems than women taking other kinds of birth control or none at all. These problems included lower levels of desire and arousal.

In a HealthDay News story, the lead researcher stressed that his study, which appears in the Journal of Sexual Medicine, "found a link, not cause-and-effect, and that many other factors come into play that can contribute to sexual problems." Stanford physician Leah Millheiser, MD, also pointed out to me that some users of hormonal contraception experience an improvement in sexual function, perhaps related to "their losing the fear of getting pregnant."

Still, this isn't the first time a connection between low libido and hormonal contraceptives has been found, and Millheiser, who directs Stanford's Female Sexual Medicine Program, said the findings are generally consistent with what she sees in the clinic. (She suspects lower sexual functioning is the result of the suppression of estrogen and testosterone that occurs during this type of contraceptive use.)

Whatever the reason, Irwin Goldstein, MD, a sexual health expert with UC San Diego, told HealthDay that the findings mean physicians need to talk with their patients about the issue:

"From my point of view, this is more evidence that physicians should spend one extra minute [to tell patients], 'If you want contraception and want to use the oral pill, it may affect your sexual functioning.'"

Photo by nateOne

Popular posts

Category:
Stanford Medicine Unplugged
A medical student’s reading list

Former and current Stanford medical students recommends several nonfiction books — as well as authors —that present science through a humanistic lens.